advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Old Saybrook, Connecticut, USA:

My 16 yr old son has been on the pump for over a year and a half. He is experiencing quite a lot of pain each time he changes his site. He changes sides every three days, but it still hurts. He wants to give up already. What can we do to help ease the pain?

Answer:

I think the issue hinges on when the pain occurs. If the site gets sore and irritated and painful, then it might be the insulin. Is he using Humalog in the pump? Many find that NovoLog is less irritating.

If the issue is pain with catheter insertion, then options include the use of a topical anesthetic (most use EMLA cream or ElaMax; this latter does not require a prescription and does not require an occlusive dressing for 45 minutes before effective); but I like to prescribe ethyl chloride spray. This material briefly "freezes" the skin to numb it up. (You've probably seen sports trainers use this on the sidelines in football and basketball games.) A quick spritz is all it takes.

Talk with your own diabetes team to see what the hurdles and complaints REALLY are.

DS

DTQ-20050427225830
Original posting 30 Apr 2005
Posted to Aches and Pains and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.